Minnesota, 2004

Flash Flooding and Hail in Minnesota, August 1, 2004

August 1, 2004 · NWS MPX · 7 events in 6 counties and zones

4 hail, 2 flash flood, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 1, 2:35 AM CST, 39 minutes earlier.

Area forecast discussion, Aug 1, 2:35 AM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
335 AM CDT SUN AUG 1 2004

.DISCUSSION...
FORECAST CONCERN IN THE NEAR TERM AND DURING THE NEXT FEW DAYS ARE
TSRA CHANCES AND CONVECTIVE POTENTIAL.  SURFACE ANALYSIS CONTINUES
TO PLACE THE FOCUS FOR THE TSRA DEVELOPMENT ALONG SEVERAL FRONTAL
BOUNDARIES WITH THE MAIN FRONTAL BOUNDARY JUST SOUTH AND WEST OF OUR
CWA.  FRONT IS EXPECTED TO LIFT NORTH TODAY AS WARM FRONT AHEAD OF
SHORTWAVE TROUGH WHICH IS EVIDENT IN THE 700 MB FLOW.  TROUGH IS
FORECAST TO SHARPEN OVER THE UPPER MIDWEST LATER TODAY AND TONIGHT.
SATELLITE IMAGERY ALSO SHOWED A VORTMAX OVER THE NORTHEAST CORNER OF
MONTANA...MOVING SOUTHEAST. THIS VORTMAX COUPLED WITH SHORTWAVE
STRENGTHENING OVER THE UPPER MIDWEST WILL LIKELY ENHANCE OUR TSRA
CHANCES AND THE SEVERE THREAT.  MODELS ARE IN SIMILAR AGREEMENT WITH
MLCAPES INCREASING OVER 2000 J/KG AND DEEP LAYER SHEAR 30-40 KNOTS
OVER WEST CENTRAL MN BY MID AFTERNOON TODAY.  ANOTHER BOUT OF TSRA
WITH MAIN SEVERE WEATHER THREATS LARGE HAIL AND DAMAGING
WINDS...POSSIBLY AN ISOLATED TORNADOES. THE OTHER CONCERN TONIGHT IS
THE POTENTIAL FOR THE DEVELOPMENT OF A DERECHO. LONG TRACK OF
DAMAGING WINDS. SPC HAS OUTLOOK MUCH OF THE WESTERN HALF INTO A
MODERATE RISK.

MONDAY THROUGH TUESDAY...THE FRONTAL BOUNDARY WILL REMAIN IN THE
VICINITY OF OUR FORECAST AREA.  SEVERAL MORE IMPLUSES AND SHORTWAVE
TROUGHS WILL SPILL OVER THE UPPER RIDGE AND DIVE SOUTHEAST INTO THE
UPPER MIDWEST DURING THE PERIOD.  THUS...KEEPING SOME POPS DURING
THE PERIOD SEEM REASONABLE.

TUESDAY NIGHT AND WEDNESDAY...SURFACE FRONT MOVES FURTHER SOUTH OF
OUR CWA...AS SURFACE RIDGE BUILDS SOUTH OVER THE NORTHERN PLAINS.
HAVE TRIMMED TEMPS DOWN A TAB FOR WEDNESDAY WITH 850 MB TEMPERATURES
MUCH COOLER THAN PREVIOUS MODELS HAD INDICATED.

LONG TERM...
TAKING A LOOK AT THE LATER PERIODS...BAROCLINIC ZONE FINALLY SLIDES
SOUTH OF AREA FOR WED...AND RMNS SOUTH WITH MORE NWLY FLOW FOR THE
LATTER PTN OF THE WORK WEEK AS LONG WAVE TROF CONTS TO AMPLIFY IN
ERN PAC WITH RIDGING SETTING UP ACRS HIGH PLAINS.  HENCE BREAK FM
PRECIP EXPCD NEXT SEVERAL DAYS.  MID LEVEL RDG BEGINS TO BREAK DOWN
OVER THE WEEKEND AS DEPICTED BY ALL EXTENDED MODEL GUIDANCE.  GFS
ENSEMBLE POPS ALSO LOW UNTIL SAT...SO WL CONT LOW POPS FOR MAINLY
AFTN/EVE AND LATE NIGHT ACTIVITY SAT INTO SUN.  WL NEED TO WATCH
POTENTIAL FOR LATE FRI NGT...BUT WL HOLD OFF ON ADDING AT THIS
POINT.

&&

MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.

&&
Hazardous weather outlook, Aug 1, 12:55 AM CST, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
155 AM CDT SUN AUG 1 2004

MNZ041>045-047>059-064-WIZ014>016-011100-
BARRON-BENTON-CHIPPEWA-CHISAGO-DOUGLAS-ISANTI-KANABEC-KANDIYOHI-
LAC QUI PARLE-MEEKER-MILLE LACS-MORRISON-POLK-POPE-RUSK-SHERBURNE-
STEARNS-STEVENS-SWIFT-TODD-WRIGHT-YELLOW MEDICINE-
155 AM CDT SUN AUG 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA AND WEST CENTRAL WISCONSIN

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG THUNDERSTORMS MAY AFFECT PARTS OF CENTRAL MINNESOTA
INTO WEST CENTRAL WISCONSIN SUNDAY AFTERNOON AND EVENING.  SOME OF
THESE THUNDERSTORMS MAY CONTAIN LARGE HAIL OR DAMAGING WINDS. IN
ADDITION...SEVERAL MORE BOUTS OF STRONG THUNDERSTORMS ARE POSSIBLE
LATE SUNDAY NIGHT AND MONDAY...AS A WARM AND HUMID AIRMASS SETS UP
OVER THE AREA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

MNZ060>063-065>070-073>078-082>085-091>093-WIZ023>028-011100-
ANOKA-BLUE EARTH-BROWN-CARVER-CHIPPEWA-DAKOTA-DUNN-EAU CLAIRE-
FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-LE SUEUR-MARTIN-MCLEOD-NICOLLET-
PEPIN-PIERCE-RAMSEY-REDWOOD-RENVILLE-RICE-SCOTT-SIBLEY-ST CROIX-
STEELE-WASECA-WASHINGTON-WATONWAN-
155 AM CDT SUN AUG 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG THUNDERSTORMS WILL BE POSSIBLE SUNDAY AFTERNOON
AND EVENING. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WINDS. THE THREAT FOR STRONG THUNDERSTORMS
RESURFACES LATE SUNDAY NIGHT AND CONTINUES THROUGH MONDAY AS A WARM
AND HUMID AIR MASS DEVELOPS OVER THE REGION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

In the hours before

Local storm report, Jul 31, 10:07 PM CST, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1107 PM CDT SAT JUL 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1027 PM     HAIL             EDEN PRAIRIE            44.85N 93.46W
07/31/2004  0.88 INCH        HENNEPIN           MN   NWS EMPLOYEE

1036 PM     HAIL             EDINA                   44.89N 93.36W
07/31/2004  0.75 INCH        HENNEPIN           MN   TRAINED SPOTTER

1041 PM     HAIL             EDEN PRAIRIE            44.85N 93.46W
07/31/2004  0.75 INCH        HENNEPIN           MN   LAW ENFORCEMENT

1051 PM     HAIL             ST PAUL                 44.95N 93.10W
07/31/2004  0.75 INCH        RAMSEY             MN   LAW ENFORCEMENT

1048 PM     HAIL             1 W MILROY              44.42N 95.57W
07/31/2004  0.75 INCH        REDWOOD            MN   LAW ENFORCEMENT

1045 PM     HAIL             SPRING VALLEY           44.85N 92.24W
07/31/2004  0.75 INCH        PIERCE             WI   LAW ENFORCEMENT

&&

AZ
Local storm report, Jul 31, 10:15 PM CST, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1115 PM CDT SAT JUL 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1003 PM     HAIL             SILVER LAKE             44.90N 94.20W
07/31/2004  0.75 INCH        MCLEOD             MN   LAW ENFORCEMENT

&&

AZ
Local storm report, Aug 1, 12:44 AM CST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
144 AM CDT SUN AUG 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1053 PM     HAIL             MINNEAPOLIS             44.96N 93.27W
07/31/2004  1.75 INCH        HENNEPIN           MN   OFFICIAL NWS OBS

            HAIL LASTED 10 MINUTES. OBSERVED AT MSP INTERNATIONAL
            AIRPORT.

&&

MBK
Local storm report, Aug 1, 12:45 AM CST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
145 AM CDT SUN AUG 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1003 PM     HAIL             SILVER LAKE             44.90N 94.20W
07/31/2004  0.75 INCH        MCLEOD             MN   LAW ENFORCEMENT

1027 PM     HAIL             EDEN PRAIRIE            44.85N 93.46W
07/31/2004  0.88 INCH        HENNEPIN           MN   NWS EMPLOYEE

1036 PM     HAIL             EDINA                   44.89N 93.36W
07/31/2004  0.75 INCH        HENNEPIN           MN   TRAINED SPOTTER

1041 PM     HAIL             EDEN PRAIRIE            44.85N 93.46W
07/31/2004  0.75 INCH        HENNEPIN           MN   LAW ENFORCEMENT

1045 PM     HAIL             SPRING VALLEY           44.85N 92.24W
07/31/2004  0.75 INCH        PIERCE             WI   LAW ENFORCEMENT

1048 PM     HAIL             1 W MILROY              44.42N 95.57W
07/31/2004  0.75 INCH        REDWOOD            MN   LAW ENFORCEMENT

1051 PM     HAIL             ST PAUL                 44.95N 93.10W
07/31/2004  0.75 INCH        RAMSEY             MN   LAW ENFORCEMENT

1053 PM     HAIL             MINNEAPOLIS             44.96N 93.27W
07/31/2004  1.75 INCH        HENNEPIN           MN   OFFICIAL NWS OBS

            HAIL LASTED 10 MINUTES. OBSERVED AT MSP INTERNATIONAL
            AIRPORT.

&&

MBK
Special weather statement, Aug 1, 1:02 AM CST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
202 AM CDT SUN AUG 1 2004

MNZ060>063-065>070-073>078-082>085-091>093-WIZ023>028-010735-
ANOKA-BLUE EARTH-BROWN-CARVER-CHIPPEWA-DAKOTA-DUNN-EAU CLAIRE-
FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-LE SUEUR-MARTIN-MCLEOD-NICOLLET-
PEPIN-PIERCE-RAMSEY-REDWOOD-RENVILLE-RICE-SCOTT-SIBLEY-ST CROIX-
STEELE-WASECA-WASHINGTON-WATONWAN-
202 AM CDT SUN AUG 1 2004

...SEVERE THUNDERSTORM WATCH CANCELLED FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN...

AT 2 AM SEVERE THUNDERSTORM WATCH NUMBER 677 THAT WAS IN EFFECT UNTIL
3 AM FOR SOUTHERN MINNESOTA AS WELL AS PORTIONS OF CENTRAL MINNESOTA
AND WEST CENTRAL WISCONSIN HAS BEEN CANCELLED.

MBK

The radar

The Minneapolis radar (KMPX), 82 km away, was scanning. The volume nearest the first event began at 09:12 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Nicollet

When
August 1, 3:14 AM CST
Where
Nicollet County, North Mankato
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.183, -94.017

Thunderstorm Wind, Freeborn

When
August 1, 4:40 AM CST
Where
Freeborn County, Albert Lea
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.650, -93.383

Power lines were blown down.

Flash Flood, Waseca

When
August 1, 5:30 AM CST to 6:45 AM CST
Where
Waseca County, New Richland
Reported by
LAW ENFORCEMENT
Coordinates
44.022, -93.587 (the zone’s center; the record gives no point)

Widespread field and lowland flooding was reported around New Richland. A small creek overflowed into a ballpark in town.

Flash Flood, Faribault

When
August 1, 8:10 AM CST to 10:00 AM CST
Where
Faribault County, Wells
Reported by
LAW ENFORCEMENT
Coordinates
43.674, -93.948 (the zone’s center; the record gives no point)

Roads and low lying areas in and outside of Wells were under water.

Hail, Scott

When
August 1, 9:34 AM CST
Where
Scott County, Shakopee
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.800, -93.517

Quarter sized hail fell at an amusement park.

Hail, Dakota

When
August 1, 9:51 AM CST
Where
Dakota County, Burnsville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.800, -93.317

Hail, Dakota

When
August 1, 10:00 AM CST
Where
Dakota County, Apple Vly
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
47.883, -91.883

The time was estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418634, 5418635, 5418640, 5418639, 5418636, 5418637, 5418638.